bipolar disorder, Dr. Paul Markovitz  Q. I have been taking 1500 mg of Depakote for about six weeks, bumped up from 1000 mg (which had been started one or two months prior). Since the increase in dosage I have been having some visual abnormalities -- I'm not sure whether to call them hallucinations -- I've been seeing streaks, and sometimes when there is something on the floor (for example) I might see it as moving, as if it were a mouse running across, etc. Once I even saw a part of the carpet moving (crawling?) and had to stop what I was doing to look at it. I asked my psychiatrist about this and he indicated that I was probably still being affected by the hallucinogens I did back in college. He doesn't think it has to do with the Depakote at all, but I'm having trouble believing this. All I know is that it started when the Depakote dosage was increased.

What do you think is going on here? Is my brain having a bad reaction to the meds? Are these hallucinations indicative of some other disorder? I do have some borderline traits, and I am not psychotic.

  A. It may be that your level is too high. Ask your psychiatrist about getting a valproate level. It surely is not hallucinogenic use from college unless you are still in college and still using.